If you take an osteoporosis medication, such as alendronate (Fosamax and generic) or ibandronate (Boniva and generic), you’re faced with a dilemma. Those bisphosphonate medications can help strengthen brittle bones, but after several years of taking them, the drugs can paradoxically also lead to fractures. One strategy recommended by osteoporosis experts in a new report is to stop taking the drug for a couple of years. Our medical experts second that advice. Here’s why.

Fosamax and other bisphosphonate drugs help strengthen bones by suppressing the normal process of bone remodeling. But that bone remodeling process also helps repair tiny microscopic cracks that occur due to normal wear and tear. It’s not understood exactly why that increases the risk of a break. But one hypothesis is that after several years of taking a bisphosphonate, so many unrepaired cracks accumulate that it leaves bones vulnerable to a type of break called an atypical fracture, often in the upper thigh.

Some experts, including our own at Best Buy Drugs, have long recommended taking a holiday from a bisphosphonate after about 5 years to let the normal bone remodeling process resume. The Task Force of the American Society for Bone and Mineral Research says in a new analysis published in the Journal of Bone and Mineral Research that studies support the benefits of a holiday from a osteoporosis medication for certain postmenopausal women.

“There is some evidence that stopping the drugs decreases the risk of atypical fractures,” says lead author of the Task Force report, Robert Adler, M.D., of the McGuire Veterans Affairs Medical Center and Virginia Commonwealth University School of Medicine in Richmond, Virginia.

The Task Force report notes that long-term studies show that for the first 5 years, a bisphosphonate will prevent more fractures than it would cause. For example, the Task Force estimates that for every 100,000 people who take a bisphosphonate for 5 years, 175 hip fractures, 1,470 spine fractures, and 945 wrist fractures would be prevented compared with 16 atypical fractures the drugs would trigger. But after 5 years, the available research doesn’t show how many fractures would be prevented, so that’s one reason to use that as a cutoff.

Who Should Consider Taking a Break?

Women who should consider a holiday after about 5 years on a bisphosphonate pill include those whose risk of fracture is now lower because their bone density has improved substantially, Adler says. Your doctor can help determine that.

Men can also consider stopping the medications for a couple of years, Adler says. But there has been much less research involving males and osteoporosis, so we don’t have studies to show a holiday will reduce their risk of a break. But the available evidence shows men respond to the drugs in the same way as women, so it’s likely that a temporary vacation from them will reduce their risk too, he says.

After about 2 years of stopping a bisphosphonate, both women and men should be reevaluated by their doctor to see if their bone density has decreased, Adler says. In that case, they should consider whether starting on the drug again makes sense.

Osteoporosis medication. Image of broken femur on x-ray.

If you suffer a new break or your bone density drops substantially before then, then it might be a good idea to start back earlier than 2 years, he says.

If your bone density doesn’t improve after 5 years on a bisphosphonate, one option is to stay on the medication. Another is to switch to a different type of osteoporosis medication for a couple of years, and then go back to a bisphosphonate. For example, a person could switch to teriparatide (Forteo)—a drug that is not associated with the fracture risk of bisphosphonates—and then go back to a bisphosphonate, Adler says. But two downsides of Forteo is that it is expensive and also requires daily injections.

Are Osteoporosis Medications Right for You?

Bisphosphonates carry other side effects too, such as diarrhea, nausea, vomiting, throat irritation, and bone, joint, or muscle pain. So don’t start on one unless your doctor has diagnosed you with osteoporosis. If you have osteopenia or pre-osteoporosis—some reduction in your bone density but not enough to be called osteoporosis—you can usually skip taking a bisphosphonate because there’s little evidence that they help. Instead, try lifestyle changes to help preserve bone mass and prevent the development of osteoporosis. Consider an osteoporosis medication only if your bone density worsens.

Lifestyle changes include a diet that contains adequate amounts of calcium and vitamin D, which help form and maintain strong bones. Other steps to help prevent osteoporosis include doing weight-bearing exercises, such as walking or lifting weights, which can help strengthen your bones and reduce your chance of falling.

Editor's Note: These materials were made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by a multistate settlement of consumer fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).